Alert archive / Ohio / Gale Watches in 2018

Gale Watch 3, NWS Cleveland, OH

November 5, 2018

NWS Cleveland, OH issued this gale watch at Nov 5, 2018, 3:51 AM EST. It took effect at Nov 6, 2018, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 5, 2018, 3:51 AM EST (08:51 UTC)
In effect from
Nov 6, 2018, 10:00 AM EST
Expired
Nov 5, 2018, 3:31 PM EST
In force
Issued by
NWS Cleveland, OH

The text

As transmitted.

982 
WHUS71 KCLE 050851
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
351 AM EST Mon Nov 5 2018

.Low pressure over the plains will deepen as it reaches the 
central Great Lakes early Tuesday. A strong cold front will cross
Lake Erie Tuesday morning with southwest gales of 35 to 40 knots.

LEZ142>145-162>165-051700-
/O.NEW.KCLE.GL.A.0003.181106T1500Z-181107T0200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
351 AM EST Mon Nov 5 2018

...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Cleveland has issued a Gale
Watch, which is in effect from Tuesday morning through Tuesday
evening.

* WINDS...Southwest gales to 35 knots with gusts up to 45 knots
  beginning late morning Tuesday.

* WAVES...5 to 8 foot waves will be common late Tuesday morning
  into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is an upcoming risk of gale
force winds of 34 to 47 knots. Mariners should monitor the
forecast and begin planning appropriate action in the event of a
gale warning.

&&

$$

LEZ061-146>149-166>169-051700-
/O.NEW.KCLE.GL.A.0003.181106T1800Z-181107T1000Z/
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
351 AM EST Mon Nov 5 2018

...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

The National Weather Service in Cleveland has issued a Gale
Watch, which is in effect from Tuesday afternoon through late
Tuesday night.

* WINDS...Southwest gales to 40 knots with a few higher gusts
  beginning early Tuesday afternoon then continuing into Tuesday
  night.

* WAVES...9 to 14 foot waves will become common Tuesday afternoon
  into the overnight hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is an upcoming risk of gale
force winds of 34 to 47 knots. Mariners should monitor the
forecast and begin planning appropriate action in the event of a
gale warning.

&&

$$
2 follow-up statements
518 
WHUS71 KCLE 051444
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
944 AM EST Mon Nov 5 2018

.Low pressure over the plains will deepen as it reaches the
central Great Lakes early Tuesday. A strong cold front will cross
Lake Erie Tuesday morning with southwest gales of 35 to 40 knots.

LEZ142>145-162>165-052245-
/O.CON.KCLE.GL.A.0003.181106T1500Z-181107T0200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
944 AM EST Mon Nov 5 2018

...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* WINDS...Southwest 25 to 35 knots with gusts up to 45 knots.

* WAVES...7 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is an upcoming risk of gale
force winds of 34 to 47 knots. Mariners should monitor the
forecast and begin planning appropriate action in the event of a
gale warning.

&&

$$

LEZ061-146>149-166>169-052245-
/O.CON.KCLE.GL.A.0003.181106T1800Z-181107T1000Z/
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
944 AM EST Mon Nov 5 2018

...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WINDS...Southwest 30 to 40 knots with gusts up to 50 knots.

* WAVES...9 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is an upcoming risk of gale
force winds of 34 to 47 knots. Mariners should monitor the
forecast and begin planning appropriate action in the event of a
gale warning.

&&

$$
681 
WHUS71 KCLE 052031
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
331 PM EST Mon Nov 5 2018

.Low pressure over the plains will deepen as it reaches the
central Great Lakes early Tuesday. A strong cold front will cross
Lake Erie Tuesday morning with southwest gales of 35 to 40 knots.

LEZ142>145-162>165-060445-
/O.UPG.KCLE.GL.A.0003.181106T1500Z-181107T0200Z/
/O.NEW.KCLE.GL.W.0010.181106T1500Z-181107T0200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
331 PM EST Mon Nov 5 2018

...GALE WARNING IN EFFECT FROM 10 AM TO 9 PM EST TUESDAY...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from 10 AM to 9 PM EST Tuesday. The
Gale Watch is no longer in effect.

* WINDS...Southwest gales to 35 knots with gusts up to 40 knots.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

LEZ061-146>149-166>169-060445-
/O.UPG.KCLE.GL.A.0003.181106T1800Z-181107T1000Z/
/O.NEW.KCLE.GL.W.0010.181106T1800Z-181107T1000Z/
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
331 PM EST Mon Nov 5 2018

...GALE WARNING IN EFFECT FROM 1 PM TUESDAY TO 5 AM EST
WEDNESDAY...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from 1 PM Tuesday to 5 AM EST
Wednesday. The Gale Watch is no longer in effect.

* WINDS...Southwest gales 35 to 40 knots with gusts up to 45 
  knots.

* WAVES...9 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Nov 5, 12:45 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 5, 12:45 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1245 AM EST Mon Nov 5 2018

.SYNOPSIS...
Low pressure moving northeast across the western Great Lakes
tonight will lift a warm front north through the region tonight.
After brief high pressure late Monday and Monday night, strong
low pressure will move into the Great Lakes by Tuesday, forcing
a strong cold front east across the region. High pressure will
build across the region behind the front Wednesday and will
persist through the end of the week.

&&

.NEAR TERM /THROUGH TODAY/...
Just minor changes were made to the onset timing of showers
that are progressing across the region this evening. The 300 mb
jet just to the west has placed the area in its entrance region
which is producing UVM as seen on the radar. Rain has made it
to the surface over the western half of the CWA and this will
progress east overnight.

Previous forecast:
The current forecast for overnight is on track with showers
expected to overspread much of the region from west to east.
Radar currently shows some returns from TOL to FDY but sub-cloud
evaporation is resulting in virga. Upper level jet is located
from southern Illinois to Indiana with the western portion of
the region entering the right entrance region of the jet which
will support upward motion which aligns well with the radar
echoes approaching the forecast area. POPs will ramp up quickly
this evening. Temperatures will be warmer than last night.
Reading will dip initially this evening especially in the east
in nw PA but continued warm advection aloft and increasing
clouds and showers will prevent much of a fall. We can expect
overnight lows from near 50 in the west to the lower 40s in
inland nw PA.

Have some lingering chance/slight chance pops from Monday
morning through the day, slowly diminishing as the weakening
cold front/trough slowly works east out of the area. Hi-res
guidance indicates a potential afternoon flare up of iso/sct
showers across NE OH/NW PA, so left the pops linger a bit longer
there. Lows tonight will be in the mid/upper 40s, with highs on
Monday in the mid/upper 50s after the warm sector lifts into
the area.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
A fairly robust system is on deck for the start of the week as
an upper trough moves into the central CONUS, becoming more
amplified and negatively tilted as it propagates east to the
Great Lakes region. This trough will support a surface low
centered over the south central Plains tomorrow night that will
move northeast and deepen as it slices through the Great Lakes
on Tuesday. While the diurnal timing is not necessarily
favorable for convection, there is plenty of dynamical forcing
that will allow for widespread moderate rain and perhaps some
thunder to move into the region as the low moves just northwest
of the forecast area. There is non-zero chance for severe
weather on the first half of Tuesday with sufficient jet energy
and wind shear over the forecast area but the unfavorable
diurnal timing may cause issues with instability for anything
widespread this far north. Regardless, there will be plenty of
rain during this time period and another widespread inch of rain
is certainly possible. Recent rainfall could allow for flooding
concerns to return along swollen river basins across the area.
Temperatures ahead of the low will run above normal.

As the low and associated cold front clear the region on
Tuesday, much of the area should dry out significantly, aside
from the snow belt region. Winds will be on the increase,
especially once precipitation clears on Tuesday, with gusts to
40 mph possible as the low continues to deepen as it departs the
region. Lake effect precipitation is still possible through the
middle of the week as there will be residual synoptic moisture
with the low and favorable W/NW flow over the lake. Temperatures
will return to below normal with cold air advection behind the
low and temperatures struggling to reach the mid 40s by
Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Big changes coming in the extended period as the North Atlantic and
Arctic Oscillations are trending toward the negative phase.  This
means that we will start to see a period of much colder weather for
a short period by next weekend.  By the middle of the week, the
entire lower 48 states will be consumed by a massive broad upper
level trough and embedded weak shortwaves and ridges riding in the
mean flow.   The upper level trough reinforces and digs deeper into
the eastern United States by Friday night.  This over all pattern
reacts to amplifying upper level ridge over the western United
States by the end of the forecast period.

Surface low pressure will move northeast into the central Great
Lakes by Friday night and Saturday morning while an east coast low
develops and tracks up the east coast.  As weak upper level ridging
builds east across the area Saturday night, surface high pressure
will build east across the area followed by low pressure into the
central Great Lakes by Sunday night.  Overall, this will gradually
cause colder air to spill into the local area by the end of the
forecast period.  A combination of synoptic rain/snow and then lake
effect snow showers will affect the local area during the weekend.
Will have to monitor the trends as they develop through the week to
determine whether our first measurable snow will take place.

By the end of the week into the weekend, we are looking at highs in
the 30s and lows in the 20s across the forecast area.

&&

.AVIATION /06Z Monday THROUGH Friday/...
Low pressure and an occluding front will bring widespread MVFR
ceilings along with showers across the terminals today. This
will be a gradual lowering of ceilings and then a return to VFR
late this afternoon. Showers will primarily be focused between
06Z Mon and 12Z Mon. Winds will be from the south-southwest,
although they will begin to back to the southeast tonight ahead
of the next system to approach the region after 06Z Tue.

OUTLOOK...Non-VFR Monday night through Tuesday night possibly
lingering through mid week. Non-VFR returns again on Friday.

&&

.MARINE...
A rough week is ahead for Lake Erie as a pair of low pressure
systems make their way to the Great Lakes region for early this
week. This first low over the central Mississippi Valley will
slowly move northeast through the western lakes tonight,
allowing for easterly winds to become southeasterly tonight
before becoming more southerly for Monday. As of now, winds will
be strong on the lake with winds of 15 to 20 knots tonight and
some stronger winds could be possible in downslope areas on the
nearshore areas of NW PA.

The next low will begin over the south central Plains on Monday
before moving northeast to the Great Lakes region for Tuesday,
deepening as it approaches. Ahead of the low Monday night,
southwest flow will persist on Monday afternoon before shifting
around to the southeast. The low will move northwest of the lake
on Tuesday morning and a cold front will clear the lake by late
Tuesday, shifting winds around to the west. As the low moves
through the region, winds will increase with gale force winds
possible on Tuesday night into Wednesday. Weak high pressure
moving into the area late Wednesday will help relax the winds
and Thursday should be a better day on the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...LaPlante
SHORT TERM...Sefcovic
LONG TERM...Lombardy
AVIATION...Oudeman
MARINE...Sefcovic
Hazardous weather outlook, Nov 4, 4:07 AM EST, 23 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
407 AM EST Sun Nov 4 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050915-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
407 AM EST Sun Nov 4 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong gusty non thunderstorm winds up to 40 mph will be possible
Tuesday with a low pressure system moving through the region.

Isolated strong thunderstorms with a wind threat may be possible
Tuesday across the eastern area.

Due to saturated grounds, additional rainfall Monday night into
Tuesday may cause local streams and rivers to rise again early this
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-050915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
407 AM EST Sun Nov 4 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong storm system will impact the region on Tuesday with the
potential of Gale conditions Tuesday into Wednesday across the
lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:31 PM ESTGale WarningCLE36 hr
Nov 5, 3:05 PM ESTWind AdvisoryCLEErie13 hr

Nearby

Gale Watches in Ohio, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.